Benzodiazepines, or ‘benzos’, are a group of drugs most commonly prescribed to treat anxiety, sleep disorders, or seizures, but they can also be prescribed to help manage pain caused by tense or damaged muscles because they act as a muscle relaxant; sometimes a person develops a benzodiazepine addiction as a consequence to prolonged use. They include the commonly prescribed drugs Valium (diazepam) and temazepam.
How Do Benzodiazepines Work?
Benzodiazepines are tranquillisers, and so have a sedative effect on the body. They work by activating certain receptors in the brain, which when activated reduce the activity of nerve cells. This slows down the signals being sent from certain parts of the brain, resulting in their sedative, sleep inducing, anticonvulsant, anxiety reducing, and muscle relaxing properties.
They are safe for short-term use (usually only being prescribed for between two and four weeks), but are highly addictive, and long-term use frequently leads to dependence on these drugs. To reduce the likelihood of dependence, they are sometimes prescribed for use on an ‘as needed basis’, particularly for the treatment of anxiety or insomnia. This means that the patient does not use them every day, but only when they feel the need. There are risks associated with this method of prescription however, as it means that the patient will need to have a supply of the drug available at all times, just in case.
How Addictive Are Benzodiazepines?
If benzodiazepines are taken for a brief period or are only used occasionally, then the risk of addiction is very low. The problem arises if benzodiazepines are used for longer periods of time. When this happens, the likelihood of addiction is very high and it can be very difficult to stop using them as the withdrawal symptoms can be very unpleasant.
Sometimes benzodiazepine addiction occurs even when someone is using them as directed by their doctor. This does not make the addiction any easier to deal with and can still result in huge problems for the patient, as happened to one woman from Belfast in Northern Ireland.
Pamela Wilson, now aged fifty-nine, was first prescribed Valium (a brand name for the benzodiazepine diazepam) to treat neck pain. She had an accident in August 1981. She was in a carpet shop, leaning over the counter, when a very heavy roll of carpet fell, striking her on the back of her neck. Struggling to cope with the pain, she went to her doctor who prescribed the painkiller co-codamol along with the Valium to act as a muscle relaxant. As the pain and tension in her neck continued, the doctors continued her Valium prescription – for nearly thirty years.
When Pamela first started taking the medication, she experienced dizziness so extreme that she had to stay in bed, for two weeks. Thinking her symptoms were due to her injury, she did not connect the way she felt with the Valium tablets. Her first prescription finished after two months, then a few days later while attending a carol concert, she felt unwell. Pamela could feel her heart suddenly start to pound, she could not breathe, and at first thought she was having a heart attack. Fortunately, there was a doctor present who attended to her, and said that what she was experiencing was actually a panic attack. Returning to her GP, Pamela was again prescribed Valium, this time to calm her down!
At the time, she didn’t connect what she had felt with the medication, but Pamela now knows that what she experienced was in fact withdrawal symptoms from the Valium tablets.
What Are the Symptoms of Benzodiazepine Withdrawal?
Pamela’s story continues, the ‘panic attack’ she had experienced was not to be the last. She was told by her doctor that she had ‘a chemical imbalance’, and that the Valium tablets would sort this. Never having suffered from anxiety before, Pamela was told that she now did. Four years after her initial accident, she was laid off from her job for medical reasons. Pamela was devastated, she had enjoyed her job and worked hard at it, but now suffering from insomnia, pain in her pelvis, problems with her balance, and anxiety, she could not continue any longer. The cause of these symptoms? She had stopped taking the Valium tablets due to her pregnancy. What she was experiencing was withdrawal symptoms from the Valium. She suffered the same symptoms again through her two further pregnancies, but still did not connect them with the Valium as nobody had ever warned her about the possibility of suffering withdrawal symptoms.
In addition to the anxiety, loss of balance, pain and insomnia, Pamela also suffered from heart palpitations and headaches. Eventually, in 2006, her doctor told her that she would have to stop taking Valium altogether. Tolerance to the drug had built up, and instead of acting as a muscle relaxant, the muscles throughout her body were locked in tension.
Pamela went through extreme withdrawal, with all her old symptoms worsening, and in desperation she called a helpline for people addicted to prescription drugs. Finally, she was given some answers, and the counsellors explained to her that her symptoms were due to benzodiazepine withdrawal. With the help of a consultant psychologist, she went back on to the drug in order to gradually lower the dose. But unfortunately, too much damage had been done through years of use followed by the sudden withdrawal. Pamela now had permanent withdrawal symptoms, known as benzo post-withdrawal syndrome, and has suffered several seizures due to changes in her brain.
Where Can I Get Help with Benzodiazepine Addiction?
If you think that you might be in a similar situation to Pamela, then it is vital that you get professional help as soon as possible. At Addiction Helper, our experienced advisors can help you to decide on the best course of treatment for your situation, so please call us today.